Published May 15, 2012
Health regulators said on Monday they could not definitively link Novartis AG's multiple sclerosis pill Gilenya with the deaths of people who took the drug.
The Food and Drug Administration said the deaths included a patient with extensive brainstem lesions from multiple sclerosis who died of unknown causes within 24 hours of taking the drug. Other deaths were linked to cardiovascular issues.
"For each of these deaths, Gilenya's contribution to the death was unclear," the agency said on its website. "The number of deaths of apparent cardiovascular origin or of unknown origin does not appear to be higher than in MS patients not treated with Gilenya."
The agency did not specify the number or nature of the deaths included in recent clinical and postmarket studies.
"On the basis of the available data, a link between the first dose of Gilenya and the patient's death could not be ruled out, however, there is not clear evidence that the drug played any role in the death," Novartis spokeswoman Julie Masow said in an e-mailed comment.
The company said it believes the benefit/risk profile of Gilenya "remains favorable for appropriate patients when used according to the updated label."
The FDA report came weeks after U.S. and European regulators decided to back continued use of the drug, while expressing concern that it could pose cardiovascular risks for some patients by lowering their heart rate after the first dose.
Swiss-based Novartis has said that continued regulatory backing means the drug remains on track to exceed $1 billion in annual sales.
Gilenya is still seen by analysts as a big seller. But a consensus forecast of $1.7 billion in annual sales by 2015, collected by Thomson Reuters Pharma, is down from $2.2 billion forecast in late 2011, due to safety fears.
Shares in Novartis closed down 0.7 percent in Monday trading in Europe.
In recent months, doctors have grown more cautious about the drug following reports of heart problems in some.
The FDA said the patient who died within 24 hours of taking the drug had extensive brainstem MS lesions that have been associated with sudden death. The patient was also taking the blood pressure medications metoprolol and amlodipine, which can also affect heart rate.
"Whether they could have played a role in the patient's death is unknown," the agency said. "On the basis of the available data, a link between the first dose of Gilenya and the patient's death could not be ruled out, however, there is not clear evidence that the drug played any role in the death."